• Ash's Avatar

    So I'm getting ready to start chemo Is there any vitamins or anything I should do before my first treatment?

    Asked by Ash on Tuesday, November 6, 2012

    So I'm getting ready to start chemo Is there any vitamins or anything I should do before my first treatment?

    I've been doing well with It all but I will admit I'm getting nervous about the chemo.

    11 Answers from the Community

    11 answers
    • nancyjac's Avatar

      No. In fact, some can lessen the effectiveness of you chemo. Never start taking any kind of supplements without checking with your oncologist first.

      almost 4 years ago
    • FreeBird's Avatar

      Good luck with your treatments, Ash. I do not think you should take anything additional without the advice of the doctor, to make sure it doesn't interfere with your therapies.

      I wouldn't concern yourself with taking or asking about vitamin and mineral supplements unless you're not able to eat well. I think focusing on eating well is more important than any pill. Fruits and vegetables are full of goodies. One exception nutritionally might be the prohormone vitamin D that doesn't really come from diet, as much as our bodies when exposed to the UV rays from the sun. I would even ask about that.

      almost 4 years ago
    • Gena's Avatar

      If you are thinking about vitamins, you need to talk to a nutritionist that deals with cancer. Some vitamins can interfere with the chemo you are taking. My nutritionist tells me to stop the multi-vitamin a day before and the day after of chemo. And not all multivitamins are made the same. Some have things your body doesn't need. I can send you a website of my nutritionist if you want it, or just google to see who might be in your area.

      almost 4 years ago
    • Harry's Avatar

      Of course you are nervous. It's a big step. I looked at it as fighting back against the cancer. That made me even a bit eager to get into the ring and start throwing punches.

      Your doctor should be able to tell you what side effects you can expect. And, the nurses in the treatment center will be watching carefully to make sure nothing goes wrong.

      almost 4 years ago
    • ticklingcancer's Avatar

      Clear everything through your oncologist. My Oncologist wouldn't let me take anything other than prescribed medication because it could counteract the chemo. The last thing you want is for the chemo to not work. Good luck with your treatments. Keep us all updated on your progress.

      almost 4 years ago
    • Myungclas' Avatar

      You'll need plenty of protein after chemo. That's what your body uses to make new white cells. And when cell counts are lowest avoid anything raw that can't be peeled. Germs. Good luck!

      almost 4 years ago
    • polgara's Avatar

      Talk to your oncologist about the following, this is what I am taking a multiv, vd3, cow10(this ones for your heart) liquid Siberian ginseng ( this is an adaptivegin- it will help your body with the shock of chemo). I started taking the ginseng after my second treatment and it made such a difference. I have some really good links I can send you that you can pri t out the information to discuss with your doctor.

      almost 4 years ago
    • CAL's Avatar

      More questions of my own. Many of the responses seem to indicate that people have access to nutritionists that specifically look at supplements which enhance or could possibly decrease the effects of specific chemotherapy. I have not found that to be available at the center where I go and wondered if that is more or less the norm. I will talk with my oncologists again, but when I asked about what to take supplement wise, she said a multiple vitamin. From what I've read about integrative oncology, there seems to be so much more that can be done so I feel like I have to investigate it myself. Here's an example. I have learned more from this website and a book called, Life Over Cancer, by Dr. Keith Block, regarding specific supplements to deal with the side effects of the chemo than I have from the multitude of pages of materials I received from the clinic on possible side effects and "how to eat" during chemo. I bought some supplements to try and help avoid the side effect of peripheral neuropathy that is common with the Taxotere I am on as part of a clinical trial. Comments?

      almost 4 years ago
    • leslie48240's Avatar

      Ash...goodness, you are so young to be in this battle. Good news is that your body is young and probably more able to fight off this cancer than many older people. Best advice I ever got was from Chemo Nurse...(went thru 18 months of chemo- -several different protocols)was to drink lots of water day before, day of and day after chemo. Helps it move through the body and flush it out of good cells. I did have side effects, (loss of hair, weird taste changes, strange feelings in hands and feet, tiredness) But all returned to normal after done with chemo and the chemo did its job well...as still here and clear 3 years plus. I always ate 1/2 a sandwich with protein (like peanut butter or cheese) within the hour before chemo. I think it helped. I'm the only person I know that never had nausea with chemo...altho Dr gave me meds to prevent nausea also. Good luck sweetie...fight like a girl!!! will be thinking of you.

      almost 4 years ago
    • HeidiJo's Avatar

      My oncologist told me not to take ANYTHING without asking her first. Even over the counter meds can have an affect on the chemo. The doctors monitor your blood work so often that they can let you know if you need any vitamins.
      My heart goes out to you Ash, you are so young, remember, one step at a time. Keep us up dated on your progress

      almost 4 years ago
    • leepenn's Avatar

      Here's one to DEFINITELY consider!

      Glutamine has been through clinical trials, and it's been shown to reduce side effects.
      The big one? Neuropathy as well as mouth sores and other side effects.
      You can buy this as a powder. You swirl around 10 g in a cup of water... three times a day for the first few days after each treatment.
      I swear it made a difference for me! I had nearly no neuropathy... and when I slacked off it during ONE out of 16 cycles... I got horrid nasty little mouth sores....

      So, as nancyjac says - check out any supplements with your health care team. But this one was not only approved by mine... but also strongly encouraged. See what your doc has to say....

      Others - like tumeric and coQ10 have shown evidence to reduce the effectiveness of chemo...

      Let's see... what else did I take. I took vitamin D (I live in MN and had chemo during the fall / winter) and iron and vitamin b12 (I'm vegan). I think that's it.

      No matter what you do, keep moving. Even if you just walk around... I rode my bike every single day (except for one short business trip) of my chemo, and it makes everything better. You'll sleep better, eat better, feel better... It was the number one most effective thing when I was feeling nauseous.... I always hear that couch potatoes suffer the most....

      Good luck. Remember, the good days far out weigh the bad days!

      Best wishes,

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.